Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 54, NWS St. Louis, MO

March 26, 2008Crawford County, Franklin County, Gasconade County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 26, 2008, 2:00 PM CDT for Crawford County, Franklin County, Gasconade County, Missouri. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2008, 2:00 PM CDT (19:00 UTC)
Expired
Mar 26, 2008, 2:45 PM CDT
In force
45 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Crawford County, MO, Franklin County, MO, Gasconade County, MO

The radar

The St Louis radar (KLSX), 91 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 2:20 PM CDTHAIL 0.75Cuba, MODIME TO PENNY SIZE HAIL IN CUBA.
Mar 26, 2:22 PM CDTHAIL 1Cuba, MOQUARTER TO NICKLE SIZE HAIL IN CUBA. HAIL COVERING THE GROUND.
Mar 26, 2:25 PM CDTHAIL 1.75Cuba, MOGOLFBALL SIZE NEAR AND SOUTH OF INTERSTATE 44.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 261900
SVRLSX
MOC055-071-073-261945-
/O.NEW.KLSX.SV.W.0054.080326T1900Z-080326T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
200 PM CDT WED MAR 26 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CRAWFORD COUNTY IN EAST CENTRAL MISSOURI
  SOUTHWESTERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI
  SOUTHERN GASCONADE COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 245 PM CDT

* AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED 20 MILES WEST OF CUBA...OR 13 MILES NORTH OF
  ROLLA...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CUBA...
  LEASBURG...
  BOURBON...
  SULLIVAN...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF LARGE DAMAGING HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3803 9154 3815 9154 3815 9157 3816 9165
      3827 9165 3840 9112 3800 9110
TIME...MOT...LOC 1900Z 266DEG 40KT 3815 9168

$$

TILLY
1 follow-up statement
000 
WWUS53 KLSX 261928
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
228 PM CDT WED MAR 26 2008

MOC071-073-261938-
/O.CAN.KLSX.SV.W.0054.000000T0000Z-080326T1945Z/
FRANKLIN MO-GASCONADE MO-
228 PM CDT WED MAR 26 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GASCONADE AND
SOUTHWESTERN FRANKLIN COUNTIES IS CANCELLED...

LAT...LON 3802 9144 3815 9142 3821 9121 3821 9120
      3821 9112 3810 9111 3809 9111 3800 9110
TIME...MOT...LOC 1928Z 271DEG 40KT 3805 9129

$$

MOC055-261945-
/O.CON.KLSX.SV.W.0054.000000T0000Z-080326T1945Z/
CRAWFORD MO-
228 PM CDT WED MAR 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHERN CRAWFORD COUNTY...

AT 224 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS
STORM WAS LOCATED NEAR CUBA...MOVING EAST AT 45 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...ST.
CLOUD.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3802 9144 3815 9142 3821 9121 3821 9120
      3821 9112 3810 9111 3809 9111 3800 9110
TIME...MOT...LOC 1928Z 271DEG 40KT 3805 9129

$$

TILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 12:59 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Mar 26, 12:59 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1259 PM CDT WED MAR 26 2008

.DISCUSSION...
FRONTAL BOUNDARY HAS MADE ITS WAY SOUTH ACROSS MISSOURI AND ILLINOIS
AND AS OF 08Z...IT EXTENDED FROM SOUTHEASTERN INDIANA TO SOUTHEAST
MO...JUST NORTH OF CGI...THEN WESTWARD INTO FAR SOUTHWESTERN MO.
THE FRONT WILL SINK A LITTLE FURTHER BEFORE STALLING OUT ACROSS
OUR FAR SOUTHERN COUNTIES. SO MAIN FORECAST ISSUE IN THE SHORT
TERM WILL BE PCPN CHANCES WITH THIS BOUNDARY AND QPF AMOUNTS.

FOR THIS MORNING...MOISTURE AND INSTABILITY WILL STILL BE SOMEWHAT
LIMITED. SO JUST EXPECT SOME SCATTERED SHOWER ACTIVITY ALONG AND
NORTH OF THE FRONT DURING THE MORNING HOURS...THEN INCREASE IN
COVERAGE THIS AFTERNOON AS MOISTURE AND LIFT INCREASE NORTH OF THE
FRONT WITH BEST CHANCES OF PCPN ALONG AND JUST SOUTH OF I-70.
DEPENDING ON CLOUD COVER AND FRONTAL POSITION...HIGH TEMPS TO RANGE
FROM MID 50S FAR NORTH TO LOWER 60S FAR SOUTH.

BY TONIGHT...PCPN CHANCES INCREASE EVEN MORE AS WE SEE A SIGNIFICANT
RETURN OF LOW LEVEL MOISTURE ON THE NOSE OF A STRONG LOW LEVEL
JET...WITH BEST CHANCES DURING THE OVERNIGHT HOURS TONIGHT AND AGAIN
THURSDAY NIGHT. THE LOW LEVEL JET DOES VEER QUICKLY DURING THE
OVERNIGHT HOURS TONIGHT...SO EXPECT PCPN TO BE PROGRESSIVE AND SHIFT
OFF TO THE EAST FAIRLY RAPIDLY...LIMITING QPF AMOUNTS...THOUGH
ISOLATED INCH TO INCH AND A HALF AMOUNTS NOT OUT OF THE
QUESTION...ESPECIALLY FOR AREAS EAST OF ST. LOUIS METRO AREA. WITH
THE POTENTIAL OF LOCALLY HEAVY RAINFALL STILL EXISTING DURING THIS
PERIOD...WILL SEND OUT AN UPDATED HYDROLOGIC OUTLOOK (ESF)...THOUGH
CONTINUOUS WIDESPREAD MODERATE TO HEAVY PRECIPITATION IS NOT
EXPECTED TO OCCUR...BUT WITH GROUNDS ALREADY SATURATED COULD SEE AN
INCREASED THREAT OF FLASH FLOODING WITH SEVERAL ROUNDS OF PCPN
DURING THIS PERIOD.

PCPN WILL LET UP DURING THE MORNING HOURS ON THURSDAY...BEFORE NEXT
ROUND DEVELOPS IN THE AFTERNOON AND PERSISTS DURING THURSDAY NIGHT
AS NEXT WAVE RIDES NORTHEASTWARD ALONG FRONTAL BOUNDARY...EVENTUALLY
PULLING SYSTEM AWAY FROM AREA BY FRIDAY AFTERNOON.

BEYOND THAT EXTENDED GRIDS LOOK GOOD WITH BRIEF BREAK IN PCPN AS
NEXT ROUND OF PCPN POSSIBLE SUNDAY THROUGH MONDAY NIGHT...SO NO
MAJOR CHANGES MADE.

BYRD

&&

.AVIATION...
FOR THE 18Z TAFS...STATIONARY FRONTAL BNDRY CURRENTLY OVER SRN
PORTIONS OF MO AND IL. STRONG SLY MOIST ADVECTION RIDING OVER BNDRY
RESULTING IN ELEVATED TSRA THRU CNTRL AND SRN PORTIONS OF MO.
NOTABLE CHANGES IN BEGINNING TO TAF...SCT TSRA EXPECTED AT KCOU
BEGINNING OF TAF PERIOD WITH VCTS IN THE AFTN HRS FOR KSTL AND
KSUS. MVFR CONDITIONS CAN BE EXPECTED WITH INCLEMENT WEATHER. KUIN
SHLD REMAIN WELL N OF CONVECTIVE ACTIVITY AND FRONTAL BNDRY.
CURRENT THINKING IS FOR THE POSSIBILITY OF LLWS OVER KSUS AND KSTL
AS RESULT OF FRONTAL POSITION SITUATED OVER THE CENTRAL PORTION OF
MO...BUT WILL MONITOR AS WEATHER DEVELOPS TOWARDS THE 0Z TAFS.
BNDRY LAYER DECOUPLING AND INTENSIFICATION OF THE LLJ ALOFT COULD
LEAD TO ADDITIONAL CONDITIONS OF LLWS. AFTER 01Z SHRA WILL REMAIN
DOMINANT OVER MOST LOCALES...DISSIPATING THRU THE LATE EVNG INTO
EARLY MORNING HRS. ANTICIPATED INCREASING LOW LEVEL MOISTURE WITH
INTERMITTANT -DZ TO RESULT IN IFR/VIFR CEILINGS AND VSBYS
OVERNIGHT.

SIPPRELL

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Mar 26, 10:08 AM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1008 AM CDT WED MAR 26 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
1008 AM CDT WED MAR 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THE MISSISSIPPI RIVER AT CHESTER IS CURRENTLY AT MODERATE FLOOD
STAGE. PLEASE REFER TO THE APPROPRIATE RIVER FLOOD WARNINGS AND
STATEMENTS FOR MORE INFORMATION.

A FRONTAL BOUNDARY HAS STALLED ACROSS SOUTHERN MISSOURI AND
SOUTHERN ILLINOIS TODAY WITH SCATTERED SHOWERS AND THUNDERSTORMS
POSSIBLE DURING THE DAY AND THUNDERSTORMS LIKELY ACROSS THE AREA
TONIGHT. SOME OF THE THUNDERSTORMS COULD PRODUCE HAIL UP TO DIME
SIZE AND LOCALLY HEAVY RAINFALL ON AN ALREADY SATURATED
SOIL...LEADING TO THE POSSIBILITY OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE COLD FRONT WILL REMAIN STALLED ACROSS THE REGION THROUGH FRIDAY.
SIGNIFICANT MOISTURE IS EXPECTED TO OVERRUN THIS FRONT. THUNDERSTORMS
ARE LIKELY ACROSS MUCH OF THE REGION THROUGH EARLY FRIDAY MORNING.
SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL ON
AN ALREADY SATURATED SOIL...LEADING TO THE POSSIBILITY OF FLASH
FLOODING.

THE MISSISSIPPI RIVER AT CHESTER IS EXPECTED TO DROP BELOW FLOOD
STAGE THURSDAY AFTERNOON. PLEASE REFER TO THE APPROPRIATE RIVER
FLOOD WARNING OR STATEMENT FOR MORE INFORMATION.

THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY THROUGH MONDAY
NIGHT AS MOISTURE RETURNS INTO THE REGION AHEAD OF A STRONG COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FOR TODAY AND TONIGHT FOR PORTIONS
OF SOUTHERN AND CENTRAL MISSOURI...AS WELL AS SOUTHWESTERN
ILLINOIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

SIPPRELL

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 12:34 PM CDTSevere Thunderstorm WarningLSXCole, Moniteau41 min
Mar 26, 2:25 PM CDTSevere Thunderstorm WarningLSXCrawford35 min
Mar 26, 2:31 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage44 min
Mar 26, 2:41 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Francois, Washington49 min
Mar 26, 3:27 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois33 min
Mar 26, 3:47 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve31 min
Mar 26, 4:18 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.